A bomb explodes next to my car and I'm shaken off the road by the explosion. Now I'm sweating and nervous. I almost hit a tree and just as I dodge the tree it looks like I run into the front porch of a house. I look up and see my partner! What is my partner Mickey doing playing the piano on a stranger's front porch? And why does he sound like Patti Lupone? This is ghastly! He is playing his piano and singing "Don't Cry For Me Argentina." He flashes me with a sardonic smile and looks away as if pointing. And there behind him is Argentina and it's in a blaze and indeed those men are screaming epithets at their government. Am I going mad? I feel so anxious now. Why won't Mickey stop playing that music? He keeps repeating the same lines and he just smiles, like he's never smiled before.
SHIT! I just woke up. My pillow is wet and I look over and Mickey is looking normal again, eyes shut, mouth slightly ajar, just sleeping next to me and I realize I've just had another Sustiva Electric Dream.
I can add this one on to the list of horror stories. They started after I quit Sustiva (efavirenz). Yep, I quit her. I couldn't handle her and myself. Going on Sustiva for one week was all I needed to realize a few things. I remembered what it felt like when I copped some bad stuff. I was so nauseated that I couldn't enjoy the party, couldn't focus enough to find that bad dealer and hit him! I also realized that I don't think I can handle getting high anymore. Because, other than the nausea and diarrhea, the rest of the side effects are much like the effects that many of us feel while trying to stay high. Hello! Wake-up call!
I used to fantasize about tripping one more time or doing one more late night-early morning bender. I used to think that perhaps, based on a particularly hyped-up holiday like New Year's or Gay Pride, I could validate the reasoning. Maybe, based on a special occasion it would be OK to get lit one more time. But I seemed to have forgotten about one thing and that's what Sustiva reminded me of: the down side of the high. When you just feel like crap. When all you want to do is stay on the sofa with the shutters closed so that the beautiful sun doesn't shine into your dilated pupils. When you only want to eat salty, fatty, sweet stuff. When the only thing that will make you feel better is another hit. "Hair of the dog" they call it? Well, I had to take another hit, 600 milligrams worth, the next night and the next night, and the next night until I thought I was going to lose it. So I chose freedom, I made another appointment with my doctor and changed my regimen.
I just hope the dreams go away at some point. I know it bothers Mickey. He hears me yelling in fright or cackling in delight. He feels me pushing him or humping him, but in this case he wants to sleep and not hump. He's scared when I scream or jump out of bed only to stand in the middle of the room scratching my head thinking, what was I dreaming?
Have I lost both my cars again? In one dream I can't find both of my cars at the same time. Was it the Grand Am or the Celebrity and did I leave them in the Target lot or was it Home Depot? Am I sleeping with my co-workers again? In another dream I've found myself in bed with my co-workers watching a huge television screen and we're all fighting for the remote and in my Vegas dream I'm lost in "casino-land." I can't find my way out of the casinos. I know it's like that for everybody in real life too, but in the dream I never find my way out until I wake up and wipe off the sweat.
Oh, yeah, I got the rash when I switched the Sustiva for Viramune, but compared to all the dreaming, a little Benadryl went a long, long way and I only felt drowsy.
Carlos Perez is the editor of the Chicago Area HIV Services Directory and Information Services Coordinator at Test Positive Aware Network.
Editor's note: Overall, Sustiva has demonstrated to be highly effective in the treatment of HIV disease, used in combination with other anti-HIV meds. The course of HIV disease and each individual's response to therapy is unique. Therefore, it is important to educate yourself about every possible treatment option -- including alternative therapies -- and communicate reactions with your primary healthcare provider. -- CC